Topological Methods in Nonlinear Analysis

Nontrivial solutions for superquadratic nonautonomous periodic systems

Shouchuan Hu and Nikolaos S. Papageorgiou

Full-text: Open access


We consider a nonautonomous second order periodic system with an indefinite linear part. We assume that the potential function is superquadratic, but it may not satisfy the Ambrosetti-Rabinowitz condition. Using an existence result for $C^1$-functionals having a local linking at the origin, we show that the system has at least one nontrivial solution.

Article information

Topol. Methods Nonlinear Anal., Volume 34, Number 2 (2009), 327-338.

First available in Project Euclid: 27 April 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Hu, Shouchuan; Papageorgiou, Nikolaos S. Nontrivial solutions for superquadratic nonautonomous periodic systems. Topol. Methods Nonlinear Anal. 34 (2009), no. 2, 327--338.

Export citation


  • P. Bartolo, V. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with “strong” resonance at infinity , Nonlinear Anal., 7 (1983), 981–1012 \ref\key 2
  • I. Ekeland, Periodic solutions of Hamiltonian equation and a theorem of P. Rabinowitz , J. Differential Equations, 34 (1979), 523–534 \ref\key 3
  • I. Ekeland and N. Ghoussoub, Selected new aspects of the calculus of variations in the large , Bull. Amer. Math. Soc., 39 (2002), 207–265 \ref\key 4
  • F. Faraci and A. Kristaly, One-dimensional scalar field equations involving an oscillatory nonlinear term , Discrete Contin. Dynam. Systems, 18 (2007), 107–120 \ref\key 5
  • G. Fei, On periodic solutions of superquadratic Hamiltonian systems , Electron. J. Differential Equations (2002, 8 ), pp. 12 \ref\key 6
  • L. Gasiński and N. S. Papageorgiou, Nonlinear Analysis, Chapman & Hall/CRC Press, Boca Raton (2006) \ref\key 7
  • M. Girardi and M. Matzeu, Periodic solutions of convex autonomous Hamiltonian systems with a quadratic growth at the origin and superquadratic at infinity , Ann. Math. Pura Appl., 147 (1987), 21–72 \ref\key 8
  • S. Li and M. Willem, Applications of local linking to critical point theory , J. Math. Anal. Appl., 189 (1995), 6–32 \ref\key 9
  • Y. Long, Multiple solutions of perturbed superquadratic second order Hamiltonian systems , Trans. Amer. Math. Soc., 311 (1987), 749–780 \ref\key 10
  • J. Mawhin, Problèmes de Dirichlet Variationnels Non Linéaires, Semin. Math. Superieures, No. 104, Presses Univ. Montréal (1987) \ref\key 11
  • J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Springer–Verlag, New York (1989) \ref\key 12
  • D. Motreanu, V. Motreanu and N. S. Papageorgiou, Periodic solutions for nonautonomous systems with nonsmooth quadratic or superquadratic potential , Topol. Methods Nonlinear Anal., 24 (2004), 269–296 \ref\key 13 ––––, Two nontrivial solutions for periodic systems with indefinite linear part , Discr. Contin. Dynam. Systems, 19 (2007), 197–210 \ref\key 14
  • P. Rabinowitz, Periodic solutions of Hamiltonian systems , Comm. Pure Appl. Math., 31 (1978), 157–184 \ref\key 15
  • R. Showalter, Hilbert Space Methods for Partial Differential Equations, Pitman, London (1977) \ref\key 16
  • X. Xu, Periodic solutions for nonautonomous Hamiltonian systems possessing superquadratic potentials , Nonlinear Anal., 51 (2002), 941–955